Jump to content
2019 Nursing Salary Survey Read more... ×

Why do I need to administer Liquid KCL with lots of water?

Nurses   (1,101 Views 7 Comments)
by ironman53 ironman53 (New Member) New Member

499 Visitors; 8 Posts

advertisement

For example order states gives 20MEQ/15ml of KCL with 120cc of water. Why can't I just give the pt the 15cc of KCL? A woman was fired because she didn't dilute the medication when administering via GT.

Share this post


Link to post
Share on other sites

406 Visitors; 2 Posts

Potassium is very irritating in any form. Just like you would not give it via IV push without dilution because it may cause the heart to stop, a large dose could theoretically be lethal when given PO or GT. Also, it can be very irritating to the stomach if not diluted just as it is a vessicant. Depending where the feeding tube has been placed in the GI system the dose could be directly administered where absorption to the blood stream could be fast enough for a lethal dose. Otherwise, It could trigger nausea or vomiting as a response which as well as being uncomfortable for the patient will jeopardize the intended medication and any others administered from being absorbed and having intended effects.

Share this post


Link to post
Share on other sites

CharleeFoxtrot has 7 years experience as a ADN, RN.

100 Likes; 5,911 Visitors; 382 Posts

... A woman was fired because she didn't dilute the medication when administering via GT.

I would hope so.

Share this post


Link to post
Share on other sites

canoehead has 30 years experience as a BSN, RN and works as a RN ER.

66 Likes; 2 Followers; 48,184 Visitors; 6,548 Posts

I wouldn't have diluted it. I would have administered it with a meal, not on a completely empty stomach, but firing sounds harsh Unless that particular patient is careplanned for this.

Share this post


Link to post
Share on other sites

quiltynurse56 has 3 years experience as a LPN, LVN and works as a PDN Pediatrics.

12,906 Visitors; 949 Posts

Because KCl is a hypertonic and diluting to reduce intestinal issues. This is why you dilute it when administering it via G-Tube. Sometimes, when a patient has intestinal issues, you would want to dilute it when administering it orally.

Share this post


Link to post
Share on other sites

mrsboots87 has 3 years experience and works as a RN.

17 Likes; 16,476 Visitors; 1,760 Posts

Potassium is essentially liquid fire in whichever route it is administered.

I had to write an incident report on a nurse who administered PO liquid KCL undiluted to a patient with pretty bad Barrets esophagus. He had severe pain for a couple days after.

Share this post


Link to post
Share on other sites
advertisement

Glycerine82 has 3 years experience as a LPN and works as a Licensed Practical Nurse.

10 Likes; 25,272 Visitors; 1,933 Posts

k+ has to be given with adequate water to ensure the GI tract isn't irritated or even corroded from the medicine. Same goes for peg tube. Never give a med if you don't know the reason and any other info reading the med. Fiber has to be given with adequate water as well, as does fosamax.

Share this post


Link to post
Share on other sites
×